Indiana, 2019

Damaging Winds in Indiana, May 26, 2019

May 26, 2019 · NWS LOT · 2 events in 1 county or zone

Scattered severe thunderstorms moved across portions of northwest Indiana during the early morning of May 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered severe thunderstorms moved across portions of northwest Indiana during the early morning of May 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 25, 11:43 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, May 25, 11:43 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1143 PM CDT Sat May 25 2019

.UPDATE...
735 PM CDT

No major changes made to the forecast message on this quiet start
to a Saturday evening on our Memorial Day weekend. The timing of
thunderstorm arrival into the CWA remains mainly overnight for
much of the area, with the exception being north central Illinois
where late evening (9 pm - 12 am) isolated thunderstorms may
occur.

Numerous thunderstorms, some supercellular and severe, have
developed near the Iowa/Missouri border area early this evening,
with isolated showers and storms across eastern Iowa. Much of this
activity is being assisted in developing by a strong mid to upper
level speed maximum as seen on water vapor imagery just to the
north. This exists in an analyzed high moisture plume, with 850 mb
dew points of 15C and precipitable waters near 1.5 inches. Large
MUCAPE values of 2000-2500 J/kg and deep layer shear (45+ kt) more
than adequate for organization, support the storms sustaining
themselves and additional growth to their east northeast within
the jet streak. Further north along the surface cold front,
located near Dubuque to Cedar Rapids Iowa, isolated thunderstorm
development is possible this evening although any deeper updrafts
have been struggling thus far. So our main upstream area of storms
is expected to be southeast Iowa.

As the storms continue to increase and their east to east-
northeast movement, they will move into north central/northeast
Illinois and northwest Indiana and peak in coverage overnight.
Confidence in coverage of thunderstorms diminishes north of I-80,
but there will likely be rain with embedded thunder there. The
most sustained activity, with at times west-to-east orientation
and multiple waves, will be favored south of I-80. The low-level
jet replenishing the storms is moderate in intensity, around 25
kt, and not predicted to increase much. This somewhat "in check"
moisture replenishment and limited storm motion offset is the
limiting flash flood potential into our CWA. However, this is
still something we will have to watch as through Sunday morning
one to two inch totals are certainly possible. As for the severe
threat, the high MUCAPE values do intersect the -10C to -30C range
in the forecast soundings, so some severe hail threat will
persist with any stronger updrafts and cannot rule out some
stronger winds in any congealed storms, again both of these more
favored along/south of I-80.

MTF

&&

.SHORT TERM...
151 PM CDT

Through Sunday...

Destabilization has been slow today in wake of morning
precipitation and continued cloud cover, but dewpoints have risen
into the low to mid 60s. There is some modest instability though
mid level lapse rates are fairly weak, and we are in a bit of a
lull in forcing. There is some hi- res guidance painting a few
storms along the I-80 corridor as instability rebuilds in an axis
of weak lower level converegence, but confidence on this is
pretty low and vertical growth has been limited, thus it appears
most of the area will be dry this afternoon.

The better signal for precipitation/storms will be after dark as
a more organized wave across the central/southern Plains makes
headway across the ridge and interacts with the slowly southward
shifting cold front. Initially the northward extension of any
activity will be limited closer to the better instability. These
will encounter a somewhat unstable environment aloft also. PWATs
will increase to near 1.8", such that heavy rainfall will be a
concern, and while storms will be moving, the upper flow will be
parallel to the front and would support periods of sustained
moderate to heavy rain along and south of I-80. Instability/shear
parameter space is also supportive of stronger storms and SPC has
the area in a marginal risk for severe storms. Hail and locally
damaging winds would be the main severe concerns, with the greater
threat (though still marginal) south of the Chicago area.

The cold front will bring a shift to northeast winds and a cooler
airmass for Sunday. Some showers will linger into the morning and
possibly some embedded thunderstorms, then expect some clearing
in the afternoon. Highs near the lakeshore will be considerably
cooler, with a modest cooling inland due to the northeast winds
and somewhat drier airmass.

KMD

&&

.LONG TERM...
223 PM CDT

Sunday Night through Saturday...

The start of the period, Sunday night, is appearing to be on the
drier side. Any activity remaining from the day should quickly
exit, with any upstream development to the west likely not
arriving until Monday morning. Monday morning will be the start of
another active period this next week across the region. Large
upper level low expected to move through the western CONUS on
Monday, with fairly active mid levels likely in place over the
central CONUS. Surface low/trough expected to develop across the
plains and in this pattern, will see broad and strong southerly
flow setup across much of the region with a warm front expected to
lift north through the area. Mid level energy along with WAA and
strong LLJ will likely help showers and thunderstorms spread over
the area early Monday morning but with dry conditions then
expected by midday. Will need to monitor where this trough and
boundary setup Monday afternoon, as its possible these features
remain overhead later in the day Monday. If that were to occur,
then additional thunderstorms will be likely and these will have
the potential to be strong/severe.

Once again, where the trough/boundary setup will be key for
precip chances Monday night into Tuesday. It's possible that this
boundary lifts north with dry conditions then likely, however, if
it stays in place then periodic showers/storms will be possible.
Still some lower confidence on this period/setup. By Tuesday
afternoon, will need to turn attention to the west where
additional thunderstorm development is expected with approaching
upper level low and surface low. Setup for severe storms appearing
to be possible Tuesday afternoon to our west. Latest guidance is
showing this might stay to the west, with a slower eastward
progression with the upper level low. Given that guidance is
generally too quick with upper level lows, this latest guidance
seems reasonable. Even if the development were to develop to our
west, its possible that this upstream development shifts east into
northern IL by Tuesday night. Will need to monitor this period
for additional strong/severe storms. With a slower progression of
this system, thinking additional thunderstorms will be possible
across the CWA on Wednesday and have adjusted the forecast to
reflect this thinking.

Rodriguez

&&

.AVIATION...
For the 06Z TAFs...

Some isold TSRA north of the larger complex of SHRA/TSRA over
central IL are expected to briefly affect the Chicago area
terminals early in the 06z TAF cycle. Some potential for at least
ocnl SHRA continuing through the morning hours, though confidence
is lower in precip continuing after 10z. Wind shift to NE expect
early this morning with NE winds and VFR conditions expected
Sunday afternoon and evening.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 25, 2:49 PM EST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
249 PM CDT Sat May 25 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
262000-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
249 PM CDT Sat May 25 2019 /349 PM EDT Sat May 25 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to Quarter size.
     Limited damaging wind risk...up to 60 mph.
  Elevated Flooding Risk.

DISCUSSION...

Thunderstorms are likely to develop over Iowa in advance of an
approaching cold front early this evening, and these storms could
shift eastward into portions of northern IL by mid to late
evening. Should these storms make into the area, conditions will
be favorable for some strong to possibly severe thunderstorms.
Large hail and damaging winds would be the primary threats.
Locally heavy rainfall will also be possible with these storms.
Additional thunderstorms are possible later tonight, with
additional locally heavy rainfall the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Monday...
  Elevated Severe Thunderstorm Risk.
  Limited Flooding Risk.
Tuesday...
  Elevated Severe Thunderstorm Risk.
Wednesday...
  Elevated Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

Periodic showers and thunderstorms are expected from early next
week through the middle part of the week. Potential does exist for
both severe thunderstorms and heavy rainfall, possibly resulting
in flooding, from Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this evening.

GENERAL STORM MOTION OF THE DAY:

Moving toward the east northeast at around 45 mph.

LMZ740>745-262000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
249 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to Quarter size.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Thunderstorm Risk.
Monday...
  Elevated Severe Thunderstorm Risk.
Tuesday...
  Significant Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.

Rodriguez

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 25, 11:18 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1118 PM CDT Sat May 25 2019

ILZ010-019-260445-
La Salle IL-Lee IL-
1118 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA SALLE AND
SOUTHWESTERN LEE COUNTIES UNTIL 1145 PM CDT...

At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rock Falls to 6 miles northwest of Ladd.
Movement was east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Walton around 1135 PM CDT.
  Mendota and Amboy around 1140 PM CDT.

Other locations impacted by these storms include Harmon, Troy Grove
and Sublette.

Including the following interstate...
 I-39 between mile markers 66 and 73.

This includes...  Lee County Fairgrounds and Tri-County Fairgrounds.

LAT...LON 4176 8963 4181 8938 4149 8894 4142 8917
      4158 8917 4158 8962 4160 8963
TIME...MOT...LOC 0418Z 256DEG 40KT 4170 8969 4144 8933

IZZI
Special weather statement, May 25, 11:47 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1147 PM CDT Sat May 25 2019

ILZ010-019-260515-
La Salle IL-Lee IL-
1147 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA SALLE AND
SOUTHERN LEE COUNTIES UNTIL 1215 AM CDT...

At 1147 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amboy to near Mendota. Movement was east
at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Mendota around 1155 PM CDT.
  Earlville around 1205 AM CDT.

Other locations impacted by these storms include Troy Grove,
Sublette, West Brooklyn and Compton.

Including the following interstate...
 I-39 between mile markers 66 and 90.

This includes...  Lee County Fairgrounds and Tri-County Fairgrounds.

LAT...LON 4175 8952 4184 8904 4172 8894 4163 8894
      4163 8886 4152 8877 4144 8917 4158 8917
      4158 8938
TIME...MOT...LOC 0447Z 260DEG 37KT 4177 8937 4150 8912

IZZI
Special weather statement, May 26, 12:18 AM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1218 AM CDT Sun May 26 2019

ILZ011-019-260545-
De Kalb IL-La Salle IL-
1218 AM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA SALLE AND
SOUTHERN DE KALB COUNTIES UNTIL 1245 AM CDT...

At 1218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shabbona to near Earlville. Movement was
east at 45 mph.

Nickel size hail and wind gusts of up to 55 mph will be possible
with these storms.

Strong thunderstorms will be near...
  Leland around 1225 AM CDT.
  Waterman around 1230 AM CDT.
  Sandwich and Somonauk around 1235 AM CDT.

Other locations impacted by these storms include Lee.

This includes...  Sandwich Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4181 8894 4188 8870 4158 8860 4159 8894
TIME...MOT...LOC 0518Z 259DEG 37KT 4179 8896 4162 8890

IZZI
Special weather statement, May 26, 12:34 AM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1234 AM CDT Sun May 26 2019

ILZ011-012-020-260600-
Kane IL-De Kalb IL-Kendall IL-
1234 AM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KENDALL...SOUTHEASTERN
DE KALB AND SOUTHWESTERN KANE COUNTIES UNTIL 100 AM CDT...

At 1234 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maple Park to Little Rock to near Plano.
Movement was east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Yorkville around 1240 AM CDT.
  Sugar Grove and Elburn around 1245 AM CDT.
  Aurora, Oswego and Montgomery around 1250 AM CDT.
  North Aurora around 1255 AM CDT.
  Batavia around 100 AM CDT.

Other locations impacted by these storms include Boulder Hill.

Including the following interstate...
 I-88 between mile markers 104 and 117.

This includes...  Aurora University, IL Math and Science Academy, and
Waubonsee Community College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4177 8831 4162 8832 4162 8860 4163 8860
      4163 8861 4184 8868 4190 8837
TIME...MOT...LOC 0534Z 261DEG 38KT 4184 8859 4173 8857 4164 8857

IZZI

The radar

The Indianapolis radar (KIND), 119 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 26, 2:32 AM EST
Where
Benton County, 0.67 mi SW of Templeton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.512, -87.208

A tree was blown down across S 600 E.

Thunderstorm Wind, Benton

When
May 26, 2:39 AM EST
Where
Benton County, 0.73 mi SSE of Otterbein
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.490, -87.096

Trees were blown down in Otterbein.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827547, 827554.